Texas, 2021Tornadoes and Flash Flooding in Texas, May 16 to 17, 2021
May 16 to 17, 2021 · NWS FWD · 19 events in 8 counties and zones
Mid-May thunderstorms associated with an upper low to our west and multiple disturbances out ahead of it produced isolated instances of severe weather and heavy rain across parts of the region. A total of 6 weak tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $205,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-May thunderstorms associated with an upper low to our west and multiple disturbances out ahead of it produced isolated instances of severe weather and heavy rain across parts of the region. A total of 6 weak tornadoes occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 16, 4:48 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, May 16, 4:48 AM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
548 AM CDT Sun May 16 2021
...New Short Term, Aviation...
.SHORT TERM... /NEW/
Update:
Current forecast through today is in good shape and have only
made some minor tweaks to PoPs. A band of showers has developed
over the last hour from Fort Worth northwest toward Wichita Falls
with additional showers in the vicinity of Waco. Expect this
initial activity to continue moving northeast through the early
morning with more robust development expected around mid morning.
PoPs will be highest later this morning through early evening as a
weak disturbance moves through the Southern Plains.
For tonight, it's becoming a little more likely that convection
will become organized off to our northwest during the overnight
hours and move toward the region as a MCS by early Monday morning.
We've lowered PoPs for the overnight hours tonight and raised them
through mid/late Monday morning. Any complex should travel mainly
north of I-20 during the morning hours with additional convection
developing farther south later in the day on residual outflow
boundaries. No other changes made at this time.
Dunn
&&
Previous Discussion:
/Rest of Tonight through Monday/
It's currently all quiet across North and Central Texas tonight
with high cloudiness from convection to the west passing overhead,
but things will begin to change over the next several hours as we
enter a period of active weather that will continue into the next
several days. Satellite and radar imagery show a large area of
ongoing showers and thunderstorms across West Texas. This activity
is moving in our general direction, but should continue to weaken
as instability wanes.
Meanwhile, the latest RAP forecast indicates that the mid level
shortwave responsible for ongoing thunderstorms to the west
should be approaching our far western counties prior to sunrise.
Increasing synoptic scale forcing for ascent will begin to
overspread North Texas during this time while low level moisture
advection will become maximized at the same time. An axis of 1.5"+
PWs will surge northward along the I-35 corridor by early Sunday
morning. Forecast soundings across the region show an uncapped
moist environment with only subtle lift required for the
development of new showers and thunderstorms. We'll ramp up PoPs
during the morning hours across the region as showers and
thunderstorms will likely blossom over the area as they move east
with time. A deep moist environmental column will support
efficient rain processes and a locally heavy rainfall threat
through the day. Convection should move at a steady enough pace to
preclude the need for a flood watch today, but this round of
rainfall should prime the region for flooding with additional
rains early this week.
We'll also be monitoring at least a low potential for rotating
storms through this afternoon. Low level wind fields won't be
overly strong, but forecast soundings/hodographs across the
region suggest that we'll maintain some degree of backed
flow/helicity in the lowest 1 km. This modest wind shear could
support some rotating storms through the afternoon. Weak lapse
rates and widespread coverage of storms are the main limiting
factors to a more significant tornado threat.
Rain chances should taper off by evening as the initial weak
shortwave moves off to the east, but we'll be keeping an eye on
upstream convection which could organize and make a run at North
Texas late overnight. We'll maintain relatively low PoPs during
the overnight hours with areas along the Red River seeing the best
chance for additional storms. Additional scattered showers/storms
are expected again on Monday as we remain in a moist uncapped
environment with persistent lift.
Dunn
&&
.LONG TERM... /Issued 247 AM CDT Sun May 16 2021/
/Monday Night Onward/
Unsettled weather will continue into Tuesday and beyond with
severe weather and flooding rains possible through at least the
end of the week.
A deep, cutoff low near the Four Corners Region will lose some of
its eastward momentum on Tuesday. Multiple disturbances on the
periphery of the low will work in tandem with a dryline across
West Texas, allowing showers and thunderstorms to blossom across
the area. The greatest severe weather risk for the next several
days will occur on Tuesday, as ample instability will exist across
the region. Marginal, but adequate, bulk shear values will likely
result in rather messy convection; however, it's possible
multiple MCSs will organize throughout the day, bringing a variety
of hazards to the area. With PWATs approaching or exceeding 2",
the highest rainfall totals of the week are expected to occur
Tuesday and into Wednesday, resulting in a flash flood threat
across North and Central Texas.
Showers and thunderstorms will continue for the remainder of the
week and into the weekend as our upper-level pattern remains
rather progressive, and onshore flow supplies an abundance of
Gulf moisture. A continued threat for strong to severe storms is
expected through the end of the week as we remain fairly
unstable; however, meager bulk shear values may limit the
potential for severe storms. Additional rainfall will exacerbate
any flooding issues, with widespread rainfall totals near 3-6
inches anticipated through next Saturday. Totals in the 6-7 inch
range will be likely near and east of I-35, along with localized
values approaching the double digits in areas that receive the
greatest rainfall.
Rainy and gloomy conditions will keep low temperatures in the 60s
to low 70s and highs in the mid 70s to low 80s for the next week.
Barnes
&&
.AVIATION... /NEW/
/12Z TAFs/
Precipitation has developed over the last hour and is increasing
in coverage mainly across western parts of the Metroplex extending
to the northwest toward Wichita Falls. Additional showers have
developed near Waco. Coverage of showers/storms is expected to
increase through the morning hours with a noticeable reduction in
cigs/vis. We'll continue with periods of SHRA/TSRA into the early
afternoon before most of the activity moves off to the east. We'll
keep it fairly quiet overnight with additional convection expected
on Monday.
Cigs will lower to MVFR shortly across the region and should
generally stay there through the period, with intermittent IFR in
areas of heavier precipitation.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 75 67 81 69 79 / 100 40 80 50 90
Waco 77 69 83 70 80 / 80 30 50 40 90
Paris 76 65 77 66 78 / 70 60 90 50 80
Denton 73 64 79 68 77 / 100 40 90 60 90
McKinney 74 65 79 68 78 / 100 50 90 50 90
Dallas 75 67 82 69 80 / 90 50 80 50 90
Terrell 75 65 79 68 81 / 90 50 90 40 90
Corsicana 78 67 82 69 81 / 80 40 60 40 90
Temple 77 68 82 70 79 / 80 30 40 40 90
Mineral Wells 74 64 81 67 76 / 90 30 60 60 90
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, May 16, 2:44 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
344 AM CDT Sun May 16 2021
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
344 AM CDT Sun May 16 2021
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Thunderstorms will be possible across North and Central Texas today.
Lightning and heavy rainfall will be the main threats, although the
strongest storms could produce some hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are expected across most of North and Central Texas on
Monday. Locally heavy rainfall and lightning will be the main
threats, although the strongest storms could produce some hail and
gusty winds.
Widespread thunderstorms are expected on Tuesday, some of which could
be strong or severe. Flash flooding will also be a concern with very
heavy rainfall possible.
Chances for thunderstorms will continue through the remainder of the
week. Additional rounds of heavy rainfall may culminate in additional
flash flooding or significant rises on area rivers and streams. Also,
a few strong or severe thunderstorms are possible throughout the
second half of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
7 tornado, 5 flash flood, 5 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Bell
- When
- May 16, 10:14 AM CST to 10:16 AM CST
- Where
- Bell County, 2 mi WNW of Pendleton to 2.95 mi NNW of Pendleton
- Rating
- EF0
- Path length
- 1.95 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.213, -97.380
Several homes sustained minor damage from a brief tornado along Willow Grove Road between Moody Road and Franklin Road. Some outbuildings and chicken coops were damaged or destroyed. A resident video recorded the tornado for part of its path. Maximum winds were around 75 mph.
Tornado, Hill
- When
- May 16, 12:42 PM CST to 12:43 PM CST
- Where
- Hill County, 1.93 mi N of Files Vly to 2.15 mi N of Files Vly
- Rating
- EFU
- Path length
- 0.26 mi
- Path width
- 50 yd
- Continued into
- Ellis, Tx (FWD)
- Reported by
- Trained Spotter
- Coordinates
- 32.258, -97.085
A storm spotter tracked and video recorded a tornado from extreme northeastern Hill county into western Ellis county. Some tree leaves and small branches were lofted into the tornado circulation. The tornado dissipated before crossing FM 916 west of Maypearl. No damage was found or reported with this tornado as it tracked over inaccessible rural land.
Tornado, Ellis
- When
- May 16, 12:43 PM CST to 12:50 PM CST
- Where
- Ellis County, 5.3 mi WNW of Maypearl Bee Arpt to 3.77 mi WSW of Maypearl
- Rating
- EFU
- Path length
- 2.07 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.261, -97.083
A storm spotter tracked and video recorded a tornado from extreme northeastern Hill county into western Ellis county. Some tree leaves and small branches were lofted into the tornado circulation. The tornado dissipated before crossing FM 916 west of Maypearl. No damage was found or reported with this tornado as it tracked over inaccessible rural land.
Tornado, Dallas
- When
- May 16, 1:00 PM CST to 1:03 PM CST
- Where
- Dallas County, 2.37 mi NW of Highland Park to 2.14 mi SW of University Park
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 30 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.845, -96.798
A tornado developed at Williams Park, leading to mainly down tree branches. The tornado then traveled northeast into Goar Park, uprooting a large tree. Surveillance footage from the fire station shows a circulation on the ground as the tornado crossed University Blvd. As the tornado crossed Turtle Creek Blvd, the main damage occurred to tree limbs, with occasional shingle damage. Maximum estimated winds were 75 mph.
Tornado, Ellis
- When
- May 16, 1:08 PM CST to 1:10 PM CST
- Where
- Ellis County, 2.49 mi ESE of Maypearl to 2.76 mi WNW of Boz
- Rating
- EFU
- Path length
- 0.89 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 32.306, -96.981
Video shows a brief tornado tracking across rural land near the intersection of Old Maypearl Rd and Greathouse Rd. No damage was reported with this tornado.
Tornado, Dallas
- When
- May 16, 1:10 PM CST to 1:15 PM CST
- Where
- Dallas County, 0.5 mi WSW of Bouchard to 0.38 mi NNW of Bouchard
- Rating
- EF1
- Path length
- 0.6 mi
- Path width
- 90 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.897, -96.778
The same supercell that produced a tornado in University Park produced another tornado just north of Royal Ln and east of Michaels Drive. The first signs of damage appeared on Lavendale Circle with a few uprooted small trees and down tree branches. The tornado continued moving to the northeast, strengthening to an EF-1 with 90 mph winds. The primary area of more substantial damage occurred just west and north of the North Haven Gardens. A single-family home on Northhaven Rd sustained the worst damage, with a partial roof collapse. Northeast of the worst affected residence, occasional roof/shingle damage and downed tree branches were found. Maximum estimated winds were 90 mph.
Flash Flood, Dallas
- When
- May 16, 1:24 PM CST to 5:30 PM CST
- Where
- Dallas County, 2.22 mi NE of Alpha to 2.43 mi ENE of Alpha
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.950, -96.770
Water rescues were needed near Cottonwood Dr and Belt Line Dr in Dallas. The Hunt Branch of Cottonwood Creek crosses this intersection.
Flash Flood, Dallas
- When
- May 16, 1:54 PM CST to 5:30 PM CST
- Where
- Dallas County, 1.44 mi NNE of Richardson to 1.6 mi NNE of Richardson
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.969, -96.709
Water rescues were needed near Glenville Drive between East Collins Dr and Commerce Drive in Richardson.
Flash Flood, Dallas
- When
- May 16, 1:54 PM CST to 5:30 PM CST
- Where
- Dallas County, 1.43 mi SSE of Renner to 1.54 mi SSE of Renner
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.982, -96.719
Water rescues were needed near Fall Creek Drive and Prairie Creek Drive. Prairie Creek runs by this location.
Flood, Collin
- When
- May 16, 2:03 PM CST to 4:45 PM CST
- Where
- Collin County, 1.34 mi E of Renner to 1.16 mi SE of Plano
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.001, -96.707
Heavy rain was causing flooding of roads and low lying areas in parts of Plano. One impacted area was highway ramps and low lying roads at the US 75 and President George Bush Turnpike exchange.
Tornado, Ellis
- When
- May 16, 2:14 PM CST to 2:16 PM CST
- Where
- Ellis County, 2.84 mi WSW of Lone Elm to 2.39 mi WSW of Lone Elm
- Rating
- EFU
- Path length
- 0.64 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 32.400, -96.963
Video was obtained of a tornado east of the Shadow Creek Pumpkin farm. Radar estimated the circulation location near FM 875 and South Prong Creek. No damage was reported or found with this tornado.
Flash Flood, Dallas
- When
- May 16, 2:50 PM CST to 8:53 PM CST
- Where
- Dallas County, 1.16 mi E of Curtis to 1.44 mi E of Curtis
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.880, -96.750
Dallas fire responded to a swift water rescue call on Merriman Pkwy near White Rock Creek. A Flood Warning was in effect for the creek due to rapid rises from heavy rainfall.
Flash Flood, Dallas
- When
- May 16, 7:45 PM CST to 11:00 PM CST
- Where
- Dallas County, 1.95 mi NW of Rowlett to 2.01 mi NW of Rowlett
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.923, -96.589
A person was rescued from their car after it got stuck in approximately 3 feet of water on Castle Drive near the Garland/Rowlett city border. A Flood Warning was in effect for the nearby Rowlett Creek due to rapid rises from heavy rainfall.
Thunderstorm Wind, Jack
- When
- May 16, 9:39 PM CST
- Where
- Jack County, 0.69 mi WSW of Cundiff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.317, -98.011
A large tree was blown over onto FM 1810 one mile east of Hwy 59 near Cundiff.
Hail, Jack
- When
- May 16, 9:44 PM CST
- Where
- Jack County, 1.35 mi ENE of Marvetta
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.310, -98.050
Quarter sized hail was covering the ground near FM 1810 and Hwy 59 to the northeast of Jacksboro.
Hail, Jack
- When
- May 16, 10:13 PM CST
- Where
- Jack County, 1.16 mi E of Vineyard
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.170, -97.960
Ping pong ball sized hail was reported near FM 1156 and Highway 380.
Hail, Parker
- When
- May 16, 10:57 PM CST
- Where
- Parker County, Springtown
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.970, -97.680
Hail, Parker
- When
- May 16, 11:02 PM CST
- Where
- Parker County, 0.36 mi NNE of Highland Addition
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.935, -97.629
Quarter sized hail was reported southeast of Springtown near Highway 199 and Adalida Lane.
Hail, Lampasas
- When
- May 17, 10:59 AM CST
- Where
- Lampasas County, Lampasas
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.070, -98.180
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 16, 20211 death · 1 injured · 8 events
- Rip Current in Florida, May 16, 20211 death · 1 injured · 1 event
- Sneakerwave in California, May 16, 20211 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 16 to 19, 2021$100,000 · EF2 · 12 events
- Hail and Damaging Wind in Texas, May 16, 20216 injured · $500,000 · 4.25 in hail · 9 events
- Flash Flooding in Kansas, May 16, 2021$2.0 million · 2 events
- Wildfire and Hail in New Mexico, May 16 to 17, 2021$300,000 · 0.88 in hail · 2 events
- Flash Flood and Flood in Texas, May 16, 2021$35,000 · 2 in hail · 18 events
- Tornado and Flash Flooding in Colorado, May 16, 20212 in hail · 17 events
- Hail and Damaging Winds in Utah, May 16 to 19, 20211 in hail · 14 events
- Tornado and Hail in Texas, May 16, 20213 in hail · 7 events
- Hail and Damaging Winds in Texas, May 16, 20211.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961124, 961142, 1004539, 961151, 961155, 961160, 961222, 961224, 961225, 961397, 961159, 961231, 961419, 961211, 961212, 961214, 961215, 961217, 961218.